Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 219, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 26, 2009, 8:59 PM CDT for Lyon County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2009, 8:59 PM CDT (01:59 UTC)
- Expired
- Aug 26, 2009, 9:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Lyon County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1898 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:05 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 26, 6:05 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 605 PM CDT WED AUG 26 2009 .AVIATION... DIFFUSE FRONTAL BOUNDARY APPEARS TO BE LOCATED FROM NW MO THROUGH NORTHEAST KS AND INTO OK WHERE A MORE DEFINED AREA OF LOW PRESSURE WAS LOCATED. 850MB PROFILERS SUGGEST THAT THE 850MB COLD FRONT WAS LOCATED FROM NEAR MHK TOWARD PRATT KS WITH WEAK SW WINDS AHEAD OF THE BOUNDARY AT THIS TIME. WATER VAPOR LOOP SHOWS A WELL DEFINED UPPER WAVE MOVING OUT OF THE CO ROCKIES WHERE CONVECTION HAS DEVELOPED WITHIN THE LIFT AND COOLER MID LVL TEMPS. THE LIFT AND STEEPER LAPSE RATES SHOULD HELP SUPPORT ADDITIONAL CONVECTION ALONG THE SFC-850MB BOUNDARY TONIGHT. WE WILL CONTINUE TO FCST DECREASING CIGS AND PRECIP DEVELOPMENT THROUGH 06Z WITH ALL TAF SITES EXPECTED TO DROP INTO AT LEAST MVFR CIG RANGE BY 12Z THU. THE MVFR CONDS WITH SCT PRECIP WILL PERSIST THROUGH AT LEAST SOME PART OF THU MORNING AS THE UPPER LOW DRIFTS ACROSS THE AREA. A COOL/MOIST BOUNDARY LAYER SHOULD BE PRESENT THU WHICH SHOULD HELP SUPPORT LINGERING MVFR CIGS INTO MIDDAY. OMITT && .PREV DISCUSSION... THROUGH THURSDAY NIGHT... WHILE THE SHORT TERM FORECAST IS FAR FROM CUT AND DRIED...CAN SAY WITH FAIR CERTAINTY THAT MUCH OF THE REGION STANDS A FAIR CHANCE FOR SEEING PRECIPITATION OVER THE NEXT 24 HOURS WITH A COOLING TREND THEREAFTER. A WEAK...NEARLY STATIONARY BOUNDARY EXTENDED FROM NEAR SALINA TOWARD NEBRASKA CITY THIS AFTERNOON. WHILE CLOUD COVER HAS DOMINATED MUCH OF THE REGION TODAY...SOME CLEARING DID OCCUR IMMEDIATELY ALONG THE FRONT. THIS SLIGHT HEATING WILL COUPLE WITH MOISTURE POOLING AND A WEAK MID LEVEL WAVE OF ENERGY CURRENTLY OVER WESTERN KANSAS...LIKELY RESULTING IN THUNDERSTORM INITIATION THIS AFTERNOON. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY RAIN GIVEN SLOW STORM MOTION VECTORS...RELATIVELY SKINNY CAPE PROFILES...AND THE SLOW MOVING FOCUS FOR INITIATION. THE FRONT SHOULD BEGIN TO KICK TO THE SOUTHEAST AS THUNDERSTORM OUTFLOW PUSHES SOUTHEAST AND A SECONDARY MID LEVEL WAVE DROPS IN FROM THE NORTHWEST TONIGHT. THIS WILL USHER IN A COOLER AIRMASS AND NORTHWESTERLY WINDS FOR THE REMAINDER OF THE PERIOD. WILL HOLD ON TO A CHANCE FOR SHOWERS INTO THURSDAY AS MOISTURE AND ISENTROPIC UPGLIDE CONTINUE TO WRAP AROUND THE NORTHWEST SIDE OF THE UPPER LOW DURING ITS SLOW PROGRESSION INTO SOUTHWEST MISSOURI. BARJENBRUCH FRIDAY THROUGH WEDNESDAY... TRANQUIL WEATHER PATTERN FOR THE EXTENDED PORTION OF THE FORECAST. SYNOPTIC PATTERN DOMINATED BY WESTERN RIDGE AND GREAT LAKES TROUGH. THE RESULTING NORTHWEST FLOW SHOULD KEEP AREA DRY AND COOL. SOME OF THE COOLEST AIR OF THE SEASON IS IN THE EASTERN U.S. TROUGH. ALTHOUGH WE WONT SEE THE BRUNT OF THIS COOL PUSH...WILL SEE LOW DEWPOINTS AND FEW CLOUDS. THIS WILL ALLOW FOR CHILLY OVERNIGHTS AND A DECENT DIURNAL WARM UP. GFS BEGINS TO SHOW A WEAK WAVE MOVING THROUGH THE WESTERN RIDGE BY WEDNESDAY. HPC GUIDANCE WAS FOR LOW PROBABILITY PRECIPITATION CHANCES. COORDINATION WITH SURROUNDING OFFICES RESULTED IN A DRY FORECAST. AS WAVE APPEARS RATHER WEAK AND WILL HAVE DIFFICULTY TAPPING ANY MOISTURE...BELIEVE A DRY FORECAST IS THE MOST LIKELY OUTCOME AT THIS POINT. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 26, 2:28 PM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 228 PM CDT WED AUG 26 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-271930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 228 PM CDT WED AUG 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING FRONTAL BOUNDARY OVER PORTIONS OF CENTRAL AND NORTHEASTERN KANSAS THIS AFTERNOON...AND SLOWLY PROGRESS TO THE EAST TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE DUE TO THE SLOW THUNDERSTORM MOVEMENT. SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS... BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING OVER EASTERN KANSAS. HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED FROM THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:45 PM CDT | Flash Flood Warning | TOP | Lyon, Osage | 2 hr |
| Aug 26, 10:53 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 112 min |
| Aug 26, 11:41 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.